Share Facebook
Crohn's Disease Forum » Treatment » Methotrexate » Methotrexate-induced diarrhea


05-03-2012, 08:06 PM   #1
9905102
New Member
 
Join Date: May 2012
Location: Texas
Methotrexate-induced diarrhea

I have been in remission since shortly before I went on Methotrexate 4mg injection once weekly. I am still in remission; I have no inflammation markers in any blood test. When I did have a flare-up, my symptoms were low-grade fever and fatigue. I have never had any diarrhea from Crohn's. However, within several hours of the first MTX injection, I passed loose stool for the first time in my life. My doctor brushed this off, and the diarrhea worsened as I continued with the treatment. The diarrhea was always the worst during the days and hours immediately following the injections. After about 4-5 months of the MTX and the diarrhea which accompanied it, I had enough and discontinued use of the MTX. However, the diarrhea did not go away. It has been about 5 months since I took my last MTX injection, and the diarrhea has not improved. I still have no inflammation markers, and have no symptoms of a flare-up. What can I do? Anti-inflammatories won't help, since inflammation isn't causing the problem; I believe it to be a continued side-effect of the MTX. How can I get rid of the diarrhea? My doctor has no answers except that I should go back on MTX, which caused the problem in the first place.
05-04-2012, 01:51 AM   #2
Aura
Senior Member
 
Aura's Avatar
 
Join Date: Jun 2010
Location: Wellington, New Zealand
You could try and block it with immodium type of stuff. Personally if its not inflammatory, I'd still be wanting to find out what is causing it. Have you stopped the mthx? If so for how long? Has this reduced the amount? Is there anything else that could have triggered it, in terms of diet, food poisioning, gardia etc.
__________________
Aura
DX 1998
Meds: 2.5mg Plendil ER. Azathioprine 100mg; Inhibace+ 12.5mg; gastrosoothe 60mg; Simvastatin 40mg; Loratadine 20mg; Fluoxetine 40mg; Provera 10mg; Metformin 2.55g; Cal d forte; 1.25mg, Humira; Panadol 4g; Pred 3mg
05-04-2012, 04:56 AM   #3
9905102
New Member
 
Join Date: May 2012
Location: Texas
Yes, I have been off the MTX for about 5 months now. This caused no real change. I have tried immodium, but it was no where near effective enough to make a difference. My diet has been very regulated, so I can say for sure that there have been no dietary changed that could have affected this.
05-04-2012, 09:51 AM   #4
Aura
Senior Member
 
Aura's Avatar
 
Join Date: Jun 2010
Location: Wellington, New Zealand
I've been off mthx for about 2 months now, I came off it due to I kept flushing beetroot on it in my face. My GI did a faecal cal-protectin test and at that stage I was feeling ok, about from going beetroot yet my results were well over 200. Since then my bloods have been in moderate neutrophilla due to a crohns flare that they discovered last week in the middle of my small bowel. I swallowed a pill cam, and thats how they found it. You talked above about your markers not indicating a current flare - which markers in particular? I just wonder as there is some interesting debate or research in what ESR and CRP, and markers like faecal ca-protectin can suggest. My GI no longer looks at ESR and vary rarely looks at CRP - he prefers the faecal test.
05-04-2012, 11:30 AM   #5
9905102
New Member
 
Join Date: May 2012
Location: Texas
I will check with the doctor, but I have no other symptoms that I originally had (fever, exhaustion) to suggest inflammation
05-14-2012, 01:50 AM   #6
Dobermonster
 
Dobermonster's Avatar
 
Join Date: Apr 2012
Location: Kelowna, British Columbia

My Support Groups:
What probiotics are you on? It's possible your gut flora may be out of whack, causing the chronic diarrhea.
Reply

Crohn's Disease Forum » Treatment » Methotrexate » Methotrexate-induced diarrhea
Thread Tools


All times are GMT -5. The time now is 08:58 PM.
Copyright 2006-2017 Crohnsforum.com